FDA WARNING: Two popular antiseizure drugs have a potentially DEADLY side effect
By Olivia Cook // Dec 14, 2023

The Food and Drug Administration (FDA) is warning that popular antiseizure medicines levetiracetam and clobazam can cause serious hypersensitivity reaction that can be life-threatening if not diagnosed and treated quickly.

This reaction, known as "drug reaction with eosinophilia and systemic symptoms" (DRESS), may start as a rash, but can quickly lead to internal organ injury or death. The reaction can include other symptoms, such as fever, swollen lymph nodes or injury to the heart, kidneys, liver, lungs or pancreas.

Warnings about DRESS must now be added to the "prescribing information" on levetiracetam and clobazam, along with "patient medication guides."

Levetiracetam was approved for use by the FDA alone or with other medications in 1999 to control a variety of epilepsy symptoms like myoclonic seizures, partial seizures and tonic-clonic seizures in adults and children. Common side effects associated with levetiracetam include confusion, extreme drowsiness, loss of balance or coordination and unusual aggression or irritability.

Clobazam, first approved in Australia in 1970 and later marketed for epilepsy a decade later in 1984, is an approved add-on therapy for generalized tonic-clonic, myoclonic, and focal impaired awareness seizures. Clobazam was not approved for use in the United States until 2011, when it was approved for use as a type of benzodiazepine, a depressant drug that relieves muscle spasms and reduces seizures. (Related: STUDY: These prescription medications can increase your risk of depression.)

The FDA noted that DRESS and other serious skin reactions reported generally have been associated only with clobazam and not with other benzodiazepines.

Serious DRESS cases could result in suicide

Serious cases of DRESS tied to levetiracetam and clobazam could result in suicidal behavior and ideation, especially if use of clobazam is combined with opioids, pain medication or cough medicines with benzodiazepines.

A cumulative review conducted by the FDA found 32 serious cases associated with levetiracetam use – three in the U.S. and 29 abroad – through March. In all cases, the patients were hospitalized and received medical treatment. In two cases, the patients died. In 25 of 29 cases, DRESS symptoms improved or were resolved when treatment with levetiracetam was discontinued.

FDA also found 10 serious cases linked with clobazam –one in the U.S. and nine abroad – through July 2023. In all 10 cases, the patients were hospitalized and received medical treatment. No deaths were reported. DRESS symptoms resolved in all cases when patients stopped taking clobazam.

"We determined there was reasonable evidence that levetiracetam and clobazam were the cause of DRESS in these cases based on the timing of the onset of these events after receiving the medicines and the order in which they occurred. Most cases for which information about discontinuation was available reported that DRESS symptoms improved when the medicines were discontinued," said the agency.

"Healthcare professionals should be aware that prompt recognition and early treatment is important for improving DRESS outcomes and decreasing mortality. Diagnosis is often difficult because early signs and symptoms, such as fever and swollen lymph nodes may be present without evidence of a rash," the FDA emphasized.

The agency noted that DRESS can develop two to eight weeks after starting treatment and symptoms and intensity can vary widely. It can also be confused with other drug reaction syndromes, like Stevens-Johnson syndrome and toxic epidermal necrolysis.

Watch the following video to learn about the side effects of Onfi, the clobazam brand sold in the United States.

This video is from the Daily Videos channel on Brighteon.com.

More related stories:

NEVER FORGET: Pfizer RIGGED scientific studies, promoted off-label use of its epilepsy drug Neurontin to hit sales targets.

DANGEROUS MEDS: Pharmaceutical drugs becoming so tainted that the Defense Department is calling for outside testing.

Antiepileptic drugs have NO place in Alzheimer's treatments: Study reveals they cause longer hospital stays in patients.

Doctors "betraying" the public by prescribing deadly, addictive prescription drugs.

Sources include:

TheEpochTimes.com

NCBI.NLM.NIH.gov

Brighteon.com



Related News
Take Action:
Support NewsTarget by linking to this article from your website.
Permalink to this article:
Copy
Embed article link:
Copy
Reprinting this article:
Non-commercial use is permitted with credit to NewsTarget.com (including a clickable link).
Please contact us for more information.
Free Email Alerts
Get independent news alerts on natural cures, food lab tests, cannabis medicine, science, robotics, drones, privacy and more.

NewsTarget.com © 2022 All Rights Reserved. All content posted on this site is commentary or opinion and is protected under Free Speech. NewsTarget.com is not responsible for content written by contributing authors. The information on this site is provided for educational and entertainment purposes only. It is not intended as a substitute for professional advice of any kind. NewsTarget.com assumes no responsibility for the use or misuse of this material. Your use of this website indicates your agreement to these terms and those published on this site. All trademarks, registered trademarks and servicemarks mentioned on this site are the property of their respective owners.

This site uses cookies
News Target uses cookies to improve your experience on our site. By using this site, you agree to our privacy policy.
Learn More
Close
Get 100% real, uncensored news delivered straight to your inbox
You can unsubscribe at any time. Your email privacy is completely protected.